ALBANY, N.Y. (WTEN) — The New York Department of Health announced new findings in its investigation into the vaping-associated pulmonary (lung-related) illnesses that have been reported across the state.
To date, the Department of Health say it has received 34 reports of illness from physicians across the state. Patients range from the ages of 15 to 46 who were using at least one cannabis-containing vape product before they became ill.
Health officials say test results showed high levels of vitamin E acetate, a commonly available nutritional supplement, in nearly all cannabis-containing samples analyzed by the Wadsworth Center.
The department says Vitamin E acetate is not an approved additive for New York State Medical Marijuana Program-authorized vape products and were not found in nicotine-based products that were tested. It will now focus its investigation into the illnesses on Vitamin E acetate.
Officials urge anyone using vape products to never use unregulated products purchased “off the street.” Cannabis products are currently not legally available for purchase in New York for recreational use.
The Department of Health advises people who are not certified patients in the New York State Medical Marijuana Program to consider not using any vape products. E-cigarettes are not an FDA-approved smoking cessation product.
Anyone experiencing symptoms who uses vape products should contact their healthcare provider immediately. Healthcare providers should report possible cases to the local poison control center (1-800-222-1222). Patients using vape products reported a variety of symptoms, developing over a period of days to weeks, including:
- Pulmonary symptoms (cough, shortness of breath, chest pain)
- Gastrointestinal symptoms (nausea, vomiting, diarrhea)
- Weight loss
For more information, visit: https://health.ny.gov/prevention/tobacco_control/campaign/e-cigarettes/.